Prolonged N-acetylcysteine therapy in late acetaminophen poisoning associated with acute liver failure--a need to be more cautious?
Since the 1970s, N-acetylcysteine (NAC) has shown proven efficacy as an antidote for acetaminophen (APAP) poisoning and APAP-induced liver failure for early presenters. The current evidence of benefits of NAC for late presenters is controversial because of the poor understanding of the mechanism of late toxicity. In the previous issue of Critical Care, Yang and colleagues use a mouse model to demonstrate that NAC in doses similar to those used therapeutically to treat APAP poisoning in humans impairs liver regenerative capacity and that the effect is more pronounced when administered for a longer duration. Studies based on cell cultures support this evidence. Cytokine and growth factor signalling pathways are recognised to be involved in the process of liver regeneration and apoptosis. This research paper generates several issues related to the future management of APAP-induced liver failure and research into the mechanism of toxicity, especially of late toxicity.
Nimmi, T., Athuraliya, C. & Jones, A. L. (2009). Prolonged N-acetylcysteine therapy in late acetaminophen poisoning associated with acute liver failure--a need to be more cautious?. Critical care (London, England), 13 (3), 144-145.